Hail, McDonald
- When
- May 31, 9:05 AM CST
- Where
- McDonald County, 3.63 mi SSE of Klondike
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.670, -94.600
Scattered strong to severe thunderstorms impacted extreme southeast Kansas and southwest Missouri with large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Scattered strong to severe thunderstorms impacted extreme southeast Kansas and southwest Missouri with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 31, 5:49 AM CST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 649 AM CDT SAT MAY 31 2008 ...UPDATE TO AVIATION... .UPDATE... EYES ARE CURRENTLY FOCUSED STAGE WEST. WARM ADVECTION REGIME OVER SOUTHEASTERN KANSAS HAS LED TO VIGOROUS THUNDERSTORM DEVELOPMENT. NUMEROUS REPORTS OF VERY LARGE HAIL HAVE BEEN RECEIVED WITH THIS ACTIVITY IN AND NEAR THE WICHITA AREA. THE BULK OF THIS ACTIVITY WILL REMAIN JUST TO THE WEST OF THE OUTLOOK AREA THROUGH MID MORNING...WITH THE BETTER RISK OF STORMS OVER OUR EXTREME SOUTHEAST KANSAS COUNTIES FROM MID TO LATE MORNING. OVERALL SYSTEM MOTION HAS BEEN MORE TO THE SOUTHEAST DURING THE PAST HOUR. HOWEVER NUMEROUS CELL SPLITS HAVE RESULTED IN VASTLY DEVIANT MOTIONS WITH A FEW STORMS. AS OPPOSED TO YESTERDAY...NOT MUCH IS THERE TO HOLD BACK CONVECTIVE DEVELOPMENT TODAY. WHILE THE SURFACE FRONT IS PARKED TO OUR NORTH...A FEW BOUNDARIES HAVE BEEN LEFT OVER FROM CONVECTION FRIDAY EVENING. THE AREA CERTAINLY REMAINS QUITE MOIST AND AMPLE HEATING WILL LEAD TO MODERATE TO HIGH INSTABILITY. THIS WILL LIKELY RESULT IN SCATTERED THUNDERSTORM DEVELOPMENT FROM THE LATE MORNING HOURS ONWARD. THE AREA WILL BE ON THE SOUTHERN PERIPHERY OF DECENT MID LEVEL FLOW...WITH 40KT DEEP LAYER SHEAR SUPPORTIVE OF MULTICELL AND SUPERCELL STRUCTURES. COOLER MID LEVEL TEMPS WILL ENHANCE THE RISK FOR HAIL TODAY...WITH GOLF BALL OR EVEN SLIGHTLY LARGER HAIL POSSIBLE. ALL TOLD...IT LOOKS LIKE ON AGAIN...OFF AGAIN THUNDERSTORM ACTIVITY IS EXPECTED FROM LATE THIS MORNING ONWARD. LOW LEVEL JET DEVELOPMENT TONIGHT...ALONG WITH LINGERING LOW LEVEL BOUNDARIES... WILL RESULT IN A MAINTENANCE OF THUNDERSTORM DEVELOPMENT THROUGH THE OVERNIGHT HOURS. HAIL AND WIND WILL BE CONSISTENT SEVERE WEATHER RISKS...WITH AN OUTSIDE SHOT AT AN ISOLATED TORNADO WITH THE STRONGEST OF STORMS THIS AFTERNOON AND EVENING. GAGAN && .DISCUSSION... THE THUNDERSTORMS THAT DEVELOPED ACROSS THE AREA LAST EVENING DIMINISHED THIS MORNING AS INSTABILITY WEAKENED. STORMS CONTINUE EAST OF THE CWA ACROSS EXTREME EASTERN MISSOURI ON TO THE EAST. THESE STORMS HAVE BEEN AIDED...IN PART...BY A SOUTHWESTERLY LOW LEVEL JET. ACROSS THE AREA THE LOW LEVEL WINDS ARE QUITE WEAK... HOWEVER ACROSS CENTRAL OKLAHOMA AND SOUTH CENTRAL KANSAS THE LOW LEVEL JET IS PICKING UP SOME. THIS LOW LEVEL JET COULD BE THE FOCUS FOR ADDITIONAL THUNDERSTORMS EARLY THIS MORNING. IF THIS ACTIVITY DEVELOPS IT SHOULD MOVE TO THE EAST AND COULD AFFECT THE WESTERN CWA DURING THE MORNING HOURS. A WARM AND MUGGY AIRMASS WILL REMAIN OVER THE AREA TODAY...WITH TEMPERATURES ONCE AGAIN WARMING INTO THE MIDDLE TO UPPER 80S WITH DEWPOINTS WELL INTO THE 60S. HOWEVER...TEMPERATURES ALOFT WILL BE COOL DUE TO AN ELEVATED FRONT MOVING THROUGH THE AREA YESTERDAY EVENING. THIS WILL RESULT IN A WEAKER CAP MAKING SCATTERED THUNDERSTORMS POSSIBLE WITH THE HEATING OF THE DAY. THIS EVENING INTO THE OVERNIGHT HOURS A WEAK UPPER LEVEL DISTURBANCE WILL RIDE THE NORTHWEST FLOW ALOFT INTO THE AREA. A LOW LEVEL JET WILL ALSO BE A LITTLE STRONGER TONIGHT...WHICH COULD ALLOW CONVECTION TO LAST LONGER INTO THE OVERNIGHT HOURS. THE ATMOSPHERE WILL BECOME QUITE UNSTABLE ONCE AGAIN THIS AFTERNOON AND EVENING...AND WITH 0-6KM BULK SHEAR VALUES AROUND 40KT....SEVERE WEATHER WILL ONCE AGAIN BE POSSIBLE. THE MAIN HAZARDS WILL BE DAMAGING WINDS... LARGE HAIL AND LOCALLY HEAVY RAINFALL. ALTHOUGH THE RISK FOR TORNADOES APPEARS TO BE LOW...CANNOT COMPLETELY RULE OUT AN ISOLATED ONE ACROSS ACROSS KANSAS INTO EXTREME SOUTHWESTERN MISSOURI...WHERE SHEAR WILL BE A BIT STRONGER. THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA ON SUNDAY INTO MONDAY AS A WARM FRONT PUSHES THROUGH THE AREA AND THE AIRMASS REMAINS MOIST AND UNSTABLE. GIVEN THE INSTABILITY THAT WILL BE IN PLACE...STRONG TO SEVERE WEATHER WILL BE POSSIBLE WITH ANY THUNDERSTORMS DEVELOPMENT. WARM AND MUGGY CONDITIONS LOOK TO CONTINUE THROUGH MOST OF NEXT WEEK. COULD SEE SOME POP UP THUNDERSTORMS DURING THE EVENING HOURS TUESDAY AND WEDNESDAY. THURSDAY INTO FRIDAY A COLD FRONT WILL PUSH THROUGH THE AREA BRINGING MORE WIDESPREAD THUNDERSTORMS...AND ADDITIONAL CHANCES FOR SEVERE WEATHER TO THE AREA. WISE && .AVIATION... FOR THE 12Z TAF PACKAGE...PRIMARY FORECAST CHALLENGE REVOLVES AROUND THUNDERSTORM CHANCES THROUGH THE FORECAST PERIOD. THUNDERSTORM DEVELOPMENT OVER SOUTHERN KANSAS WILL EDGE NEAR THE JLN AERODROME BY THE MID TO LATE MORNING HOURS. NOT QUITE SURE IT WILL MAKE IT INTO JLN...SO HAVE MAINTAINED VCTS FOR NOW. THE RISK FOR ADDITIONAL THUNDERSTORM DEVELOPMENT WILL PREVAIL ALL DAY. A BETTER CHANCE AT MORE WIDESPREAD ACTIVITY IS POSSIBLE THIS EVENING INTO THE OVERNIGHT. TIMING THE ARRIVAL OF THIS ACTIVITY IS TROUBLESOME...BUT HAVE STARTED THE BALL ROLLING WITH A TEMPO FOR TS DURING THE EVENING HOURS. ROUNDS OF STORMS WILL BE POSSIBLE WELL BEYOND THE END OF THIS TAF CYCLE. EARLY MORNING MVFR FOG SHOULD DISSIPATE BY 14Z AND OUTSIDE TSRA...MAINLY VFR CONDITIONS ARE EXPECTED. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 555 AM CDT SAT MAY 31 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 555 AM CDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: HAIL TO THE SIZE OF GOLF BALLS... DAMAGING WINDS IN EXCESS OF 60 MPH... LOCALLY HEAVY RAINFALL... AND ISOLATED TORNADOES ARE POSSIBLE. AREAS AFFECTED AND TIMING: THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTH CENTRAL KANSAS EARLY THIS MORNING. THIS ACTIVITY WILL SPREAD EAST INTO THE WESTERN PORTION OF THE OUTLOOK AREA THIS MORNING...AND WILL MAINLY AFFECT AREAS ALONG AND WEST OF A BRANSON TO SPRINGFIELD TO NEVADA LINE. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REST OF THE OUTLOOK AREA THIS AFTERNOON AND EVENING...WITH HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS BEING THE HAZARDS WITH THIS ACTIVITY. DISCUSSION: THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER KANSAS AND SPREAD EAST INTO WESTERN PORTIONS OF THE OUTLOOK AREA THIS MORNING. WITH A MOIST AND UNSTABLE AIRMASS IN PLACE...AREAS ALONG AND WEST OF A LINE FROM BRANSON...TO SPRINGFIELD...TO NEVADA CAN EXPECT LARGE HAIL...POSSIBLY UP TO TENNIS BALL SIZE...AND A FEW DAMAGING WIND GUSTS. THERE IS A CONDITIONAL RISK FOR ADDITIONAL SEVERE THUNDERSTORMS ACROSS THIS AREA DURING THE AFTERNOON AND EVENING. IF MORNING THUNDERSTORMS EXIT AND ADDITIONAL HEATING OCCURS...THUNDERSTORM REDEVELOPMENT WILL OCCUR. ONCE AGAIN LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY SEVERE WEATHER RISK...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REST OF THE OUTLOOK AREA...MAINLY THIS AFTERNOON AND EVENING AS INSTABILITY INCREASES WITH THE HEATING OF THE DAY. HAIL TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS WILL BE POSSIBLE WITH THIS ACTIVITY. A WEAK FRONT WILL DROP SOUTH THROUGH THE AREA OVERNIGHT...WHICH WILL BE THE FOCUS FOR THUNDERSTORMS OVERNIGHT. DAMAGING WIND GUSTS AND HAIL TO THE SIZE OF QUARTERS WILL BE POSSIBLE. HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE... ESPECIALLY IN AREAS THAT RECEIVE MULTIPLE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS MAY BE ONGOING SUNDAY MORNING ACROSS SOUTHERN MISSOURI. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED ACROSS CENTRAL KANSAS...WHICH MAY SPREAD EASTWARD INTO EXTREME SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI ON SUNDAY. SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. CHANCES FOR THUNDERSTORMS WILL PERSIST THROUGH MONDAY AS A FRONTAL BOUNDARY LINGERS NEAR THE AREA AND SEVERAL UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION. THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE LATE IN THE WORK WEEK AS ANOTHER SYSTEM MOVES INTO THE CENTRAL UNITED STATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL MAY BE NEEDED ACROSS SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI THIS MORNING AND AFTERNOON. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WISE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 AM CDT SAT MAY 31 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL 5 SW COLUMBUS 37.12N 94.91W
05/30/2008 E0.75 INCH CHEROKEE KS LAW ENFORCEMENT
DIME TO PENNY HAIL.
&&
HATCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
948 AM CDT SAT MAY 31 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0936 PM TSTM WND DMG WARSAW 38.24N 93.38W
05/30/2008 BENTON MO LAW ENFORCEMENT
SEVERAL POWERLINES DOWN.
&&
HATCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
956 AM CDT SAT MAY 31 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0953 PM TSTM WND DMG 4 NW SUNRISE BEACH 38.22N 92.84W
05/30/2008 MORGAN MO LAW ENFORCEMENT
LARGE TREE DOWN.
&&
HATCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
957 AM CDT SAT MAY 31 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0958 PM TSTM WND DMG SUNRISE BEACH 38.18N 92.78W
05/30/2008 CAMDEN MO LAW ENFORCEMENT
TREE DOWN ACROSS ROAD.
&&
HATCHThe Tulsa radar (KINX), 102 km away, was scanning. The volume nearest the first event began at 14:57 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100252, 100253, 100254, 100255, 100256, 100257, 100258.